Texas, 2013

Damaging Winds in Texas, June 7, 2013

June 7, 2013 · NWS EPZ · 3 events in 1 county or zone

A dryline remained nearly stationary along the Rio Grande Valley with an elongated east-west upper level trough extending across Central New Mexico providing enough lift for isolated severe thunderstorms to develop across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dryline remained nearly stationary along the Rio Grande Valley with an elongated east-west upper level trough extending across Central New Mexico providing enough lift for isolated severe thunderstorms to develop across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 7, 11:03 AM MST, 6 hours 48 minutes earlier.

Area forecast discussion, Jun 7, 11:03 AM MST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1203 PM MDT FRI JUN 7 2013

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO NEW MEXICO AND WESTERN TEXAS
AND THIS WILL BRING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY
THIS AFTERNOON AND THIS EVENING. A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. FOR SATURDAY
THROUGH NEXT WEEK WESTERLY WINDS WILL PRODUCE HOT AND MOSTLY DRY
WEATHER FOR THE BORDERLAND.

&&

.DISCUSSION...
THE POTENTIAL FOR SEVERE CONVECTION LOOKS PRONOUNCED FOR THIS
AFTERNOON AND THIS EVENING ACROSS SOUTHERN NEW MEXICO AND WESTERN
TEXAS. EAST TO SOUTHEAST LOW LEVEL FLOW CONTINUES TO TRANSPORT
ABUNDANT MOISTURE INTO THE AREA WITH DEWPOINTS ABOVE 50 F FOR MOST
OF THE CWA EARLY THIS AFTERNOON. MORNING SOUNDING SHOWED A HIGHLY
UNSTABLE AIR MASS WITH A 3000 J/KG MUCAPE ALONG WITH A .9 INCH
PRECIPITABLE WATER. WIND SHEAR ALSO SIGNIFICANT WITH 10 TO 20 KT
LOW LEVEL EASTERLIES BENEATH 20 TO 30 KT WESTERLY WINDS AT MID
LEVELS. THUS A FEW STORMS WILL LIKELY DEVELOP AT LEAST MODERATE
MID LEVEL ROTATION WITH ATTENDANT UPDRAFT ENHANCEMENT. WET BULB
ZERO HEIGHT ALSO LOW AT AROUND 8000 FEET AGL. THUS THERE IS A RISK
OF SEVERE WEATHER INCLUDING LARGE HAIL AND STRONG DOWNBURSTS THIS
AFTERNOON AND THIS EVENING WITH LOCALLY HEAVY RAINS ALSO EXPECTED.
TRIGGERING/STORM INITIATION MECHANISMS SHOULD CONSIST OF WEAK
UPPER WAVE APPROACHING FROM THE NORTHWEST PLUS LOW LEVEL MOISTURE
CONVERGENCE ASSOCIATED WITH FRONTAL/THERMAL TROUGH. SOUNDING ALSO
SHOWS LITTLE CONVECTIVE INHIBITION MEANING SURFACE HEATING MAY
PROVIDE SOME FORCING. FINALLY UPSLOPE FLOW MAY FORCE SOME UPDRAFTS
OVER HIGHER TERRAIN.

BY SATURDAY AFTERNOON SURFACE TROUGH WILL BECOME ESTABLISHED EAST
OF THE ROCKIES WITH LOW LEVEL FLOW BECOMING MORE WESTERLY. THIS
WILL ADVECT HOT MUCH DRIER AIR MASS INTO THE CWA. STRONG UPPER
RIDGE WILL ALSO COVER THE SOUTHERN ROCKIES FOR MOST OF NEXT WEEK.
THESE FACTORS WILL BRING MOSTLY DRY WEATHER AND HOT TEMPERATURES
TOMORROW THROUGH NEXT THURSDAY.

&&

.AVIATION...VALID 08/00Z-09/00Z.
VFR THRU THE PERIOD. FEW-SCT080-100 SCT-BKN150-200 THRU 12Z...THEN
FEW-SCT150-200. S TO SE WINDS 5-15KTS THRU 12Z THEN SHIFTING
TO THE W AT 10-20G30KTS.  VARIABLE WINDS WITH GUSTS TO 50KTS NEAR
THUNDERSTORMS. WDLY SCT TO SCT 2-4SM BKN040-060CB THRU 06Z MAINLY
EAST OF DIVIDE.

&&

.FIRE WEATHER...
ONE MORE DAY OF THUNDERSTORM CHANCES WITH THE THREAT FOR SEVERE
WEATHER THIS AFTERNOON AND EVENING. DRY LIGHTNING IS STILL A
DEFINITE POSSIBILITY OVER THE NORTHERN AND WESTERN GILA THIS
AFTERNOON ESPECIALLY. MUCH DRIER AIR WITH HOT TEMPERATURES WILL
RETURN TOMORROW WITH HIGHS OVER THE LOWLANDS APPROACHING 100 DEGREES
AGAIN. WINDS ALSO LOOK BREEZY TO WINDY OVER FAR SOUTHWEST NEW MEXICO
WHICH COULD LEAD TO CRITICAL CONDITIONS DEVELOPING. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR ZONES 110 AND 111.

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE UPCOMING WORK WEEK
WITH HIGHS IN THE 100-105 RANGE AND SINGLE DIGIT RELATIVE
HUMIDITIES. WINDS SHOULD REMAIN LIGHT WITH UPPER HIGH OVER REGION SO
CRITICAL CONDITIONS NOT EXPECTED. SOME HINTS OF THE FIRST MONSOON
MOISTURE SURGE SHOWING UP IN MODELS GOING INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71 100  75 102  77 /  40  10   0   0   0
SIERRA BLANCA           69  96  70  98  70 /  40  10   0  10  10
LAS CRUCES              62  98  68  98  67 /  40  10   0   0   0
ALAMOGORDO              65  98  71  93  70 /  40  10   0   0   0
CLOUDCROFT              42  73  44  79  47 /  50  10  10  10  10
TRUTH OR CONSEQUENCES   64  96  69  98  69 /  30  10   0   0   0
SILVER CITY             56  92  58  93  57 /  30  10   0   0   0
DEMING                  61 100  67 100  66 /  30   0   0   0   0
LORDSBURG               61 103  67  98  66 /  10   0   0   0   0
WEST EL PASO METRO      72  98  77 101  77 /  40  10   0   0   0
DELL CITY               63  97  67 101  71 /  40  10   0  10  10
FORT HANCOCK            70 102  73 103  76 /  30  10   0   0   0
LOMA LINDA              64  89  65  94  66 /  40  10   0  10  10
FABENS                  68  99  72 102  74 /  40  10   0   0   0
SANTA TERESA            68  99  74  99  73 /  40  10   0   0   0
WHITE SANDS HQ          71  97  72  97  76 /  50  10   0   0   0
JORNADA RANGE           57  98  63  99  62 /  40  10   0   0   0
HATCH                   64  96  70  97  69 /  40  10   0   0   0
COLUMBUS                66  99  72  99  71 /  30   0   0   0   0
OROGRANDE               64  99  70 100  69 /  40  10   0   0   0
MAYHILL                 49  84  51  89  53 /  50  10  10  10  10
MESCALERO               46  85  48  90  50 /  50  10  10  10  10
TIMBERON                45  81  47  86  49 /  50  10  10  10  10
WINSTON                 46  88  48  92  51 /  30  10   0   0   0
HILLSBORO               57  90  58  96  59 /  30  10   0   0   0
SPACEPORT               63  97  69  98  68 /  40  10   0   0   0
LAKE ROBERTS            47  92  48  93  50 /  30  10   0   0   0
HURLEY                  55  94  58  94  57 /  20  10   0   0   0
CLIFF                   46 100  54  97  53 /  30  10   0   0   0
MULE CREEK              43  99  44  94  45 /  20   0   0   0   0
FAYWOOD                 57  93  58  94  59 /  30  10   0   0   0
ANIMAS                  62 103  68  98  67 /  10   0   0   0   0
HACHITA                 61 101  67  98  66 /  10   0   0   0   0
ANTELOPE WELLS          63 102  69  98  68 /  10   0   0   0   0
CLOVERDALE              60  96  61  94  62 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR NMZ110-111.

TX...NONE.
&&

05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Jun 7, 9:08 AM MST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1008 AM MDT FRI JUN 7 2013

NMZ401>417-TXZ418>424-081745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1008 AM MDT FRI JUN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOIST UNSTABLE AIR CONTINUES TO FLOW INTO THE REGION WITH AN UPPER
DISTURBANCE APPROACHING FROM THE NORTHWEST AND LOW LEVEL FORCING
OCCURRING NEAR A SURFACE FRONT AND TROUGH. AS A RESULT THERE WILL BE
A RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST AREA MAINLY FROM
MID AFTERNOON THROUGH THE LATE EVENING. A FEW STORMS MAY PRODUCE
HAIL UP TO THE SIZE OF GOLF BALLS ALONG WITH 70 MPH WINDS. IN
ADDITION  OVER AN INCH OF RAIN MAY FALL OVER ISOLATED LOCATIONS
CAUSING LOCALIZED FLOODING. DRY LIGHTNING MAY OCCUR AND IGNITE
WILDFIRES WEST OF THE DIVIDE AND OVER THE GILA REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY
HOT DRIER AIR WILL FLOW INTO THE REGION DURING THIS TIME. THUS
MOSTLY DRY WEATHER IS EXPECTED WITH ONLY VERY SLIGHT CHANCES FOR
MAINLY MOUNTAIN THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO CALL IN ANY SIGNIFICANT WEATHER TO THE NWS
OFFICE VIA OUR 800 NUMBER OR CALL LOCAL LAW ENFORCEMENT OR TWEET
US A REPORT USING OUR OFFICE USERNAME @NWSELPASO

ROGASH

In the hours before

Special weather statement, Jun 7, 1:40 PM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
240 PM MDT FRI JUN 7 2013

NMZ401>403-408-072145-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
INCLUDING THE CITIES OF...GILA HOT SPRINGS...BUCKHORN...
MULE CREEK...CLIFF...SILVER CITY...LAKE ROBERTS...KINGSTON...
FORT BAYARD...MIMBRES...FAYWOOD...HURLEY...GRANT COUNTY AIRPORT...
HILLSBORO...WINSTON
240 PM MDT FRI JUN 7 2013

...STRONG THUNDERSTORMS OVER GRANT COUNTY NEW MEXICO...

AT 230 PM AN AREA OF STRONG THUNDERSTORMS WERE MOVING TO THE
SOUTHEAST ACROSS GRANT COUNTY IN SOUTHWEST NEW MEXICO. THE MOST
INTENSE ACTIVITY WAS MOVING INTO THE VICINITY OF SILVER
CITY....MULE CREEK...TYRONE AND IRON CREEK CAMPGROUND. THE STORMS
MAY PRODUCE DIME SIZED HAIL...WIND GUSTS TO 50 MPH AND HEAVY
RAINFALL WITH LOCALIZED FLOODING. PEOPLE IN THE PATH OF THE STORMS
SHOULD TAKE SHELTER IMMEDIATELY. DRIVERS SHOULD STAY ALERT FOR LOW
VISIBILITIES AND WATER COVERED ROADS.
|

ROGASH
Local storm report, Jun 7, 2:54 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
354 PM MDT FRI JUN 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     FLASH FLOOD      BAYARD                  32.76N 108.14W
06/07/2013                   GRANT              NM   AMATEUR RADIO

            HAM RADIO OPERATOR REPORT OF PONDING OF WATER ON MAIN
            ROADS IN BAYARD NM

&&

EVENT NUMBER EPZ1300463

TSB
Special weather statement, Jun 7, 3:06 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
406 PM MDT FRI JUN 7 2013

NMZ407-072315-
SOUTHWEST DESERT/MIMBRES BASIN-
INCLUDING THE CITIES OF...DEMING...COLUMBUS
406 PM MDT FRI JUN 7 2013

...THUNDERSTORMS INCREASING ACROSS LUNA COUNTY NEW MEXICO...

AT 4 PM SHOWERS AND THUNDERSTORMS WERE INCREASING ACROSS LUNA
COUNTY NEW MEXICO. ACTIVITY WILL BE MOVING INTO THE VICINITY OF
DEMING...HERMANAS...COLUMBUS AND GAGE BEFORE 5 PM. LOCALLY HEAVY
RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH MAY OCCUR WITH A FEW
OF THE STORMS. SOME PONDING OF WATER MAY OCCUR OVER AREA ROADS
INCLUDING ALONG INTERSTATE 10 AND HIGHWAY 26.

ROGASH
Special weather statement, Jun 7, 4:19 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
519 PM MDT FRI JUN 7 2013

NMZ414>416-080030-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
INCLUDING THE CITIES OF...MESCALERO...MOUNTAIN PARK...TIMBERON...
CLOUDCROFT...SUNSPOT...APACHE SUMMIT...MAYHILL...SACRAMENTO...
PINON
519 PM MDT FRI JUN 7 2013

...STRONG THUNDERSTORM MOVING OVER NORTHEAST OTERO COUNTY NEW
MEXICO...

AT 515 PM STRONG THUNDERSTORMS WITH DIME SIZED HAIL...WIND GUSTS
TO 50 MPH AND LOCALLY HEAVY RAINS WERE MOVING SOUTHWARD OVER
NORTHEAST OTERO COUNTY. THE STORMS WILL MOVE INTO THE VICINITY OF
ELK SILVER AND SILVER LAKE AND ALONG HIGHWAY 244. PERSONS IN THE
PATH OF THE STORMS SHOULD TAKE SHELTER. SOME PONDING OF WATER ON
ROADS MAY OCCUR FROM THE HEAVY RAINFALL RESULTING IN DANGEROUS
DRIVING CONDITIONS.

ROGASH
Special weather statement, Jun 7, 5:01 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
601 PM MDT FRI JUN 7 2013

NMZ412-414>416-080045-
CENTRAL TULAROSA BASIN NM-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES
SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
601 PM MDT FRI JUN 7 2013

...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 645
PM MDT...

AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES NORTHWEST OF
MESCALERO...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  MESCALERO...
  SILVER LAKE...
  APACHE SUMMIT...
  BENT...
  LAKE MESCALERO...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

FAUSETT
Special weather statement, Jun 7, 5:15 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
615 PM MDT FRI JUN 7 2013

TXZ418-419-080115-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
INCLUDING THE CITIES OF...DOWNTOWN...WEST EL PASO...
UPPER VALLEY...FORT BLISS...SOCORRO...EAST AND NORTHEAST EL PASO
615 PM MDT FRI JUN 7 2013

...HIGH WINDS AND BLOWING DUST STRIKING THE EL PASO TEXAS AREA...

AT 610 PM STRONG WINDS OF UP TO 50 MPH FROM AREA THUNDERSTORMS
WERE OCCURRING ACROSS THE EL PASO TEXAS VICINITY CAUSING BLOWING
DUST WITH AREAS OF LOW VISIBILITIES. VISIBILITIES MAY FALL BELOW A
HALF MILE OVER A FEW LOCATIONS INCLUDING ACROSS INTERSTATE 10
RESULTING IN DANGEROUS DRIVING CONDITIONS.

ROGASH

The radar

The El Paso radar (KEPZ), 31 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
June 7, 5:51 PM MST to 6:00 PM MST
Where
El Paso County, (Elp)el Paso Intl Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.800, -106.380

The El Paso Airport ASOS reported a peak gust of 62 mph.

Thunderstorm Wind, El Paso

When
June 7, 6:18 PM MST to 6:25 PM MST
Where
El Paso County, 2.15 mi SE of El Paso
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.754, -106.409

Local media affiliate reported a 70mph wind gust at Ascarate Park.

Thunderstorm Wind, El Paso

When
June 7, 6:20 PM MST to 6:30 PM MST
Where
El Paso County, 13.96 mi E of Biggs Afb
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
31.834, -106.143

Amateur radio operators reported power lines down along Desert Bloom St. in Montana Vista.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458937, 458938, 458939.